Alert archive / South Carolina / Rip Current Statements in 2010

Rip Current Statement 2, NWS Charleston, SC

June 26, 2010

NWS Charleston, SC issued this rip current statement at Jun 26, 2010, 3:08 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2010, 3:08 AM EDT (07:08 UTC)
Expired
Jun 26, 2010, 8:00 PM EDT
In force
17 hr
Issued by
NWS Charleston, SC

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WHUS42 KCHS 260708
CFWCHS

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
308 AM EDT SAT JUN 26 2010

SCZ050-261600-
/O.NEW.KCHS.RP.S.0002.100626T0708Z-100627T0000Z/
CHARLESTON-
308 AM EDT SAT JUN 26 2010

...RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THERE IS A HIGH RISK FOR RIP CURRENTS ALONG THE BEACHES OF
CHARLESTON COUNTY THROUGH THIS EVENING.

THE COMBINATION OF ONGOING SOUTHEAST SWELL...BREEZY CONDITIONS
ALONG THE BEACHES AND A FULL MOON WILL SUPPORT PARTICULARLY STRONG
AND DANGEROUS RIP CURRENTS AT THE BEACHES OF CHARLESTON COUNTY 
THROUGH THIS EVENING. WHILE RIP CURRENTS CAN OCCUR AT ANY
TIME...THE MOST DANGEROUS TIME FOR RIP CURRENTS IS AN HOUR OR TWO
BEFORE AND AFTER LOW TIDE. LOW TIDE WILL OCCUR IN THE CHARLESTON
HARBOR AT 231 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH RISK FOR RIP CURRENTS MEANS THAT WIND AND OR WAVE
CONDITIONS SUPPORT PARTICULARLY DANGEROUS RIP CURRENTS. DURING A
HIGH RISK NO ONE SHOULD ENTER THE SURF.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. 

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY. 

&&

$$
3 follow-up statements
572 
WHUS42 KCHS 261514
CFWCHS

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
1114 AM EDT SAT JUN 26 2010

SCZ050-262315-
/O.CON.KCHS.RP.S.0002.000000T0000Z-100627T0000Z/
CHARLESTON-
1114 AM EDT SAT JUN 26 2010

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THERE IS A HIGH RISK FOR RIP CURRENTS ALONG THE BEACHES OF
CHARLESTON COUNTY THROUGH THIS EVENING.

THE COMBINATION OF ONGOING SOUTHEAST SWELL...BREEZY CONDITIONS
ALONG THE BEACHES AND A FULL MOON WILL SUPPORT PARTICULARLY
STRONG AND DANGEROUS RIP CURRENTS AT THE BEACHES OF CHARLESTON
COUNTY THROUGH THIS EVENING. WHILE RIP CURRENTS CAN OCCUR AT ANY
TIME...THE MOST DANGEROUS TIME FOR RIP CURRENTS IS AN HOUR OR TWO
BEFORE AND AFTER LOW TIDE. LOW TIDE WILL OCCUR IN THE CHARLESTON
HARBOR AT 231 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH RISK FOR RIP CURRENTS MEANS THAT WIND AND OR WAVE
CONDITIONS SUPPORT PARTICULARLY DANGEROUS RIP CURRENTS. DURING A
HIGH RISK NO ONE SHOULD ENTER THE SURF.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
029 
WHUS42 KCHS 261920
CFWCHS

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT SAT JUN 26 2010

SCZ050-270000-
/O.CON.KCHS.RP.S.0002.000000T0000Z-100627T0000Z/
CHARLESTON-
320 PM EDT SAT JUN 26 2010

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THERE IS A HIGH RISK FOR RIP CURRENTS ALONG THE BEACHES OF
CHARLESTON COUNTY THROUGH THIS EVENING.

THE COMBINATION OF ONGOING SOUTHEAST SWELL...BREEZY CONDITIONS
ALONG THE BEACHES AND A FULL MOON WILL SUPPORT PARTICULARLY
STRONG AND DANGEROUS RIP CURRENTS AT THE BEACHES OF CHARLESTON
COUNTY THROUGH THIS EVENING. WHILE RIP CURRENTS CAN OCCUR AT ANY
TIME...THE MOST DANGEROUS TIME FOR RIP CURRENTS IS AN HOUR OR TWO
BEFORE AND AFTER LOW TIDE. LOW TIDE OCCURED IN THE CHARLESTON
HARBOR AT 231 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH RISK FOR RIP CURRENTS MEANS THAT WIND AND OR WAVE
CONDITIONS SUPPORT PARTICULARLY DANGEROUS RIP CURRENTS. DURING A
HIGH RISK NO ONE SHOULD ENTER THE SURF.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
905 
WHUS42 KCHS 262359
CFWCHS

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
759 PM EDT SAT JUN 26 2010

SCZ050-270100-
/O.EXP.KCHS.RP.S.0002.000000T0000Z-100627T0000Z/
CHARLESTON-
759 PM EDT SAT JUN 26 2010

...RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE THROUGH SUNDAY AT
CHARLESTON COUNTY BEACHES.

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this rip current statement went out at Jun 26, 1:16 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 26, 1:16 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
116 AM EDT SAT JUN 26 2010

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
REGION TONIGHT...THEN WILL SLOWLY WEAKEN INTO EARLY NEXT WEEK. A COLD
FRONT COULD AFFECT THE AREA DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
OUTFLOW FROM ONGOING THUNDERSTORMS WEST OF THE FORECAST AREA
COULD PRODUCE A FEW ADDITIONAL SHOWERS/THUNDERSTORMS ACROSS FAR
INLAND COUNTIES...THUS MAINTAINED SLIGHT CHANCE POPS THERE UNTIL
LATE TONIGHT.

THE CANOPY OF HIGH CLOUDS PRODUCED BY EARLIER THUNDERSTORMS WILL
SLOWLY THIN OVERNIGHT. OTHERWISE...EXPECT ANOTHER MUGGY NIGHT
WITH LOWS BOTTOMING OUT IN THE MID TO UPPER 70S INLAND AND IN THE
LOWER 80S ALONG THE COAST.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
ATLANTIC HIGH PRESSURE AND INLAND TROUGHING WILL CONTINUE TO
DOMINATE THE SURFACE PATTERN OVER THE WEEKEND. A PROMINENT RIDGE
ALOFT WILL WEAKEN SLIGHTLY ON SUNDAY...YET REMAIN STRONG ENOUGH TO
MAINTAIN HIGH TEMPERATURES IN THE 90S AND NIGHTTIME LOWS IN THE
MID 70S. DEWPOINTS WILL LINGER IN THE MID 70S SATURDAY AND
SUNDAY... ALLOWING HEAT INDICES TO REACH 105 DEGREES IN MANY AREAS
DURING THE DAYTIME PERIOD. ADDITIONAL HEAT ADVISORIES ARE
POSSIBLE.

WARM AND MOIST CONDITIONS...COMBINED WITH FORCING FROM THE SEABREEZE
PROGRESSION AND BOUNDARY INTERACTIONS...SUGGEST DIURNAL CONVECTION
WILL BE POSSIBLE EACH DAY DURING THE CLIMATOLOGICALLY FAVORED
AFTERNOON/EARLY EVENING HOURS. HAVE THUS INDICATED A TYPICAL
SUMMERTIME POP SCHEME...RANGING FROM AROUND 30 PERCENT INLAND TO
LESS THAN 20 PERCENT NEAR THE COAST.

THE PATTERN WILL TRANSITION ON MONDAY AS AN UPPER TROUGH SHIFTS EAST
FROM THE CENTRAL UNITED STATES. THE BEST SHORTWAVE ENERGY IS
CURRENTLY PROGGED TO REMAIN SW OF THE AREA BUT SCATTERED DAYTIME
CONVECTION WILL LIKELY RESULT FROM THE LOWER HEIGHTS ALOFT. DROPPED
TEMPS A DEGREE DUE TO LOWERING THICKNESSES AND PERHAPS AN INCREASE
IN MID-LEVEL CLOUDINESS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DISAGREEMENT BETWEEN THE MODELS CONTINUES INTO TUESDAY...WITH THE
GFS SENDING A SIGNIFICANT SHORTWAVE NORTH FROM FLORIDA...TRACKING
DIRECTLY OVER THE FORECAST AREA. ACCORDING TO THIS SOLUTION...THE
ENHANCED ENERGY ALOFT WILL SUPPORT SURFACE WAVE DEVELOPMENT ALONG
A FRONT DESCENDING INTO THE AREA FROM THE NORTHWEST. ALTHOUGH
OTHER MODEL SOLUTIONS DO NOT DEPICT THE PROMINENT UPPER LEVEL
ENERGY AND SURFACE WAVE...THERE IS SOME CONSENSUS IN IMPROVED
CONVECTIVE COVERAGE ON TUESDAY AS A RESULT OF THE APPROACHING
FRONT.

HAVE THUS INDICATED HIGHEST POPS OF THE FORECAST PERIOD FOR TUESDAY
AFTERNOON...WITH RAIN CHANCES IN THE 40 PERCENT RANGE. EXPECT SOME
DIURNAL DECREASE IN THUNDERSTORM ACTIVITY BOTH MONDAY NIGHT AND
TUESDAY NIGHT...HOWEVER HAVE MAINTAINED AT LEAST SLIGHT CHANCE
POPS OVERNIGHT CONSIDERING THE ADDITIONAL FORCING PROVIDED BY THE
APPROACHING FRONTAL SYSTEM.

WHETHER THE FRONT STALLS OVER THE SOUTHEAST STATES BY WEDNESDAY
AND THURSDAY...OR SLIPS COMPLETELY SOUTH AS SHOWN IN THE
GFS...EXPECT A SLIGHT COOLING TREND MID WEEK UNDER THE UPPER
LEVEL TROUGH. CONSIDERING CLIMATOLOGY...HAVE MAINTAINED SOME
MENTION OF RAIN CHANCES EACH DAY.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
VFR TO PREVAIL FOR THE NEXT 24 HOURS. SCATTERED SHOWERS/TSTMS
EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF THE SEA BREEZE AND A
SURFACE TROUGH WELL INLAND. WILL MAINTAIN A MENTION OF CB/S AT
BOTH TERMINAL ROUGHLY FROM THE 18-00Z TIME FRAME TO COVER. WILL
CONSIDER ADDING TSRA WITH THE 12Z TAF CYCLE AS ADDITIONAL MODEL
DATA ARE RECEIVED. SEA BREEZE PASSAGE LOOKS TO OCCUR AT KCHS
AROUND 19Z AND 21Z AT KSAV.

EXTENDED AVIATION OUTLOOK...BRIEF PERIODS OF MVFR OR IFR CEILINGS
AND/OR VISIBILITIES ARE POSSIBLE DURING AFTERNOON/EVENING
THUNDERSTORMS.

&&

.MARINE...
TONIGHT...THE COASTAL WATERS WILL REMAIN IN BETWEEN ATLC HIGH
PRES AND AN INLAND TROUGH OF LOW PRES. THIS WILL RESULT IN S/SW
WINDS 15-20 KT AND SEAS 3-4 FT...AS HIGH AS 5 FT BEYOND 20
NM...THROUGH MUCH OF THE NIGHT.

SATURDAY THROUGH WEDNESDAY...ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH
THE PERIOD...ALTHOUGH A COLD FRONT IS EXPECTED TO APPROACH FROM
THE NORTHWEST EARLY NEXT WEEK. WINDS WILL REMAIN FROM THE SOUTH OR
SOUTHWEST THROUGH THE PERIOD. WIND SPEEDS COULD POTENTIALLY REACH
AS HIGH AS 15 TO 20 KT AT TIMES OVER PORTIONS OF THE MARINE
FORECAST AREA DUE TO THE INFLUENCE OF THE AFTERNOON SEA BREEZE AND
NOCTURNAL SURGING. WIND AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA.

RIP CURRENTS...15-20 MPH SOUTHERLY WINDS...A 3 FT/8 SEC SE SWELL...FULL
MOON AND RECENT RIP CURRENT REPORTS...WILL RESULT IN A MODERATE
RISK FOR RIP CURRENTS AT AREA BEACHES THROUGH AT LEAST SATURDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 25, 8:10 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
810 PM EDT FRI JUN 25 2010

GAZ117-119-139-141-SCZ048>051-261000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
810 PM EDT FRI JUN 25 2010

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

HEAT...THE COMBINATION OF HEAT AND HUMIDITY MAY RESULT IN AFTERNOON
AND EARLY EVENING HEAT INDICES ABOVE 105 DEGREES AWAY FROM THE
COAST SATURDAY THROUGH MONDAY. HEAT ADVISORIES MAY EVENTUALLY BE
NEEDED FOR PORTIONS OF THE AREA...ESPECIALLY AWAY FROM THE
BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
261000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
810 PM EDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT...THE COMBINATION OF HEAT AND HUMIDITY MAY RESULT IN AFTERNOON
AND EARLY EVENING HEAT INDICES ABOVE 105 DEGREES AWAY FROM THE
COAST SATURDAY THROUGH MONDAY. HEAT ADVISORIES MAY EVENTUALLY BE
NEEDED FOR PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-261000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
810 PM EDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:19 AM EDTHeat AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton12 hr

Nearby

Rip Current Statements in South Carolina, 2010Every rip current statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.